21 . April , 2019 - Sunday
Check todays hot topics or new products

Find a Drug: Advanced

Please Sign in or Register

All about: chlorpheniramine/dextromethorphan/phenylpropanolamine

Big Image

Generic Name: chlorpheniramine/dextromethorphan/phenylpropanolamine (klor fen IR a meen/dex troe meth OR fan/fen ill proe pa NOLE a meen)
Brand Names: Cheracol Plus, Kophane, Therahist, Threamine DM, Triaminicol Multi Symptom Cough and Cold, Tricodene Forte, Tricodene NN, Triphenicol

What is chlorpheniramine/dextromethorphan/phenylpropanolamine?

Chlorpheniramine is an antihistamine. It blocks the effects of the naturally occurring chemical histamine in the body. Chlorpheniramine prevents sneezing; itchy, watery eyes and nose; and other symptoms of allergies and hay fever.

Dextromethorphan is a cough suppressant. It suppresses an area in the brain that causes coughing.

Phenylpropanolamine is a decongestant. It constricts (shrinks) blood vessels (veins and arteries). This reduces the blood flow and allows nasal and respiratory (breathing) passages to open up.

Chlorpheniramine/dextromethorphan/phenylpropanolamine is used to treat nasal congestion, sinusitis (inflammation of the sinuses), and coughs associated with allergies, hay fever, and the common cold.

Phenylpropanolamine, an ingredient in this product, has been associated with an increased risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk. Although the risk of hemorrhagic stroke is low, the U.S. Food and Drug Administration (FDA) recommends that consumers not use any products that contain phenylpropanolamine.

Chlorpheniramine/dextromethorphan/phenylpropanolamine may also be used for purposes other than those listed in this medication guide.

What is the most important information I should know about chlorpheniramine/dextromethorphan/phenylpropanolamine?

Phenylpropanolamine, an ingredient in this product, has been associated with an increased risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk. Although the risk of hemorrhagic stroke is low, the U.S. Food and Drug Administration (FDA) recommends that consumers not use any products that contain phenylpropanolamine.

Use caution when driving, operating machinery, or performing other hazardous activities. Chlorpheniramine/dextromethorphan/phenylpropanolamine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking chlorpheniramine/dextromethorphan/phenylpropanolamine.

Do not take more of this medication than is recommended. If your symptoms do not improve, or if they worsen, talk to your doctor.

Who should not take chlorpheniramine/dextromethorphan/phenylpropanolamine?

Do not take chlorpheniramine/dextromethorphan/phenylpropanolamine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Before taking this medication, tell your doctor if you have

  • kidney disease,
  • liver disease,
  • diabetes,

  • glaucoma,

  • any type of heart disease or high blood pressure,

  • thyroid disease,

  • emphysema or chronic bronchitis, or

  • difficulty urinating or have an enlarged prostate.

You may not be able to take chlorpheniramine/dextromethorphan/phenylpropanolamine, or you may require a dosage adjustment or special monitoring during treatment if you have any of the conditions listed above.

It is not known whether chlorpheniramine/dextromethorphan/phenylpropanolamine will harm an unborn baby. Do not take this medication without first talking to your doctor if you are pregnant. This medication passes into breast milk and may harm a nursing baby. Do not take this medication without first talking to your doctor if you are breast-feeding a baby. If you are over 65 years of age, you may be more likely to experience side effects from chlorpheniramine/dextromethorphan/phenylpropanolamine. You may require a lower dose of this medication. Read the package label for directions or consult your doctor or pharmacist before treating a child with this medication. Children are more susceptible than adults to the effects of medicines and may have unusual reactions.

How should I take chlorpheniramine/dextromethorphan/phenylpropanolamine?

Take chlorpheniramine/dextromethorphan/phenylpropanolamine exactly as directed. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.

Take each dose with a full glass of water.

To ensure that you get a correct dose, measure the liquid form of chlorpheniramine/dextromethorphan/phenylpropanolamine with a special dose-measuring spoon or cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist where you can get one.

Do not take more of this medication than is recommended. An overdose of this medication can cause serious harm.

Do not take chlorpheniramine/dextromethorphan/phenylpropanolamine for longer than 7 days in a row. If your symptoms do not improve, if they get worse, or if you have a fever, talk to your doctor.

Store chlorpheniramine/dextromethorphan/phenylpropanolamine at room temperature away from moisture and heat.

What happens if I miss a dose?

Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose. Do not take a double dose of this medication.

What happens if I overdose?

Seek emergency medical attention.

Symptoms of a chlorpheniramine/dextromethorphan/phenylpropanolamine overdose include dry mouth, large pupils, flushing, nausea, vomiting, hyperactivity, or hallucinations.

What should I avoid while taking chlorpheniramine/dextromethorphan/phenylpropanolamine?

Use caution when driving, operating machinery, or performing other hazardous activities. Chlorpheniramine/dextromethorphan/phenylpropanolamine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while you are taking chlorpheniramine/dextromethorphan/phenylpropanolamine.

What are the possible side effects of chlorpheniramine/dextromethorphan/phenylpropanolamine?

Serious side effects are unlikely to occur. Stop taking chlorpheniramine/dextromethorphan/phenylpropanolamine and seek emergency medical attention if you experience an allergic reaction (difficulty breathing; closing of your throat; swelling of your lips, tongue, or face; or hives).

Other, less serious side effects may be more likely to occur. Continue to take chlorpheniramine/dextromethorphan/phenylpropanolamine and talk to your doctor or try another similar medication if you experience

  • dryness of the eyes, nose, and mouth;

  • drowsiness or dizziness;

  • blurred vision;

  • difficulty urinating; or

  • excitation in children.

Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

What other drugs will affect chlorpheniramine/dextromethorphan/phenylpropanolamine?

Do not take chlorpheniramine/dextromethorphan/phenylpropanolamine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Do not take other over-the-counter cough, cold, allergy, diet, or sleep aids while taking chlorpheniramine/dextromethorphan/phenylpropanolamine without first talking to your doctor or pharmacist. Other medications may also contain chlorpheniramine, dextromethorphan, phenylpropanolamine, or other similar drugs. You may accidentally take too much of these medicines.

Chlorpheniramine/dextromethorphan/phenylpropanolamine may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, other antihistamines, pain relievers, anxiety medicines, seizure medicines, and muscle relaxants. Dangerous sedation, dizziness, or drowsiness may occur if chlorpheniramine/dextromethorphan/phenylpropanolamine is taken with any of these medications.

Drugs other than those listed here may also interact with chlorpheniramine/dextromethorphan/phenylpropanolamine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines.

Where can I get more information?

  • Your pharmacist has additional information about chlorpheniramine/dextromethorphan/phenylpropanolamine written for health professionals that you may read.

What does my medication look like?

Many formulations of chlorpheniramine/dextromethorphan/phenylpropanolamine are available over-the-counter. Ask your pharmacist any questions you have about this medication, especially if it is new to you.

  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 5.03. Revision Date: 2/13/04 4:04:20 PM.

Recent Drug Updates at DrugIndexOnline:





Americaine Hemorrhoidal Rectal Americaine Hemorrhoidal Rectal
Some commonly used brand names are: In the U.S.— Americaine Hemorrhoidal 1 Nupercainal 2 Fleet Relief 3 Pontocaine Cream † 4 Pontocaine Ointment 5 ProctoFoam/non-steroid 3 Tronolane 3 Tronothane 3 In Canada— Nupercainal 2 Tronothane 3 Other commonly used names are: amethoc more...

Aurodex Aurodex
Generic Name: Antipyrine/Benzocaine (an-tee-PYE-reen/BEN-zoe-kane) Brand Name: Examples include Aurodex and DoloticAurodex is used for:Relieving pain and inflammation in the ear caused by various conditions. It may be used with antibiotics given by mouth to treat middle ear infections. It may more...

Blenoxane Blenoxane
Generic Name: bleomycin (blee oh MY sin) Brand Names: Blenoxane What is Blenoxane (bleomycin)? Bleomycin is a cancer (antineoplastic) medication. Bleomycin interferes with the growth of cancer cells and slows their growth and spread in the body. Bleomycin is used to treat squamous cell more...

Cefixime Suspension Cefixime Suspension
Generic Name: Cefixime Oral Suspension (sef-IX-eem) Brand Name: SupraxCefixime Suspension is used for:Treating infections caused by certain bacteria. Cefixime Suspension is a cephalosporin antibiotic. It works by killing sensitive bacteria. Do NOT use Cefixime Suspension if: you are allergic to more...

Halog Ointment, USP Halog Ointment, USP
Generic Name: halcinonide Dosage Form: Ointment, usp For Topical Use Only. Not For Ophthalmic Use. Halog Description The topical corticosteroids constitute a class of primarily synthetic steroids used as anti-inflammatory and antipruritic agents. The steroids in this class include halcinonide. more...

Isosorbide Isosorbide
Generic Name: Isosorbide mononitrate Dosage Form: Tablets Isosorbide Description Isosorbide mononitrate, an organic nitrate, is a vasodilator with effects on both arteries and veins. The chemical name for Isosorbide mononitrate is 1,4:3,6-Dianhydro-D-glucitol 5-nitrate and the compound has the f more...

oxiconazole topical oxiconazole topical
Generic Name: oxiconazole topical (ox ee CON a zole) Brand Names: Oxistat What is oxiconazole topical? Oxiconazole topical is an antifungal medication. Oxiconazole topical prevents fungus from growing on your skin. Oxiconazole topical is used to treat skin infections such as athlete's fo more...

Phillips' Concentrated Double Strength Phillips' Concentrated Double Strength
Some commonly used brand names are: In the U.S.— Advanced Formula Di-Gel 29 Alamag 2 Alamag Plus 9 Alenic Alka 15 Alenic Alka Extra Strength 18 Alka-Mints 27 Alkets 27 Alkets Extra Strength 27 Almacone 9 Almacone II 9 AlternaGEL 21 Alu-Cap 25 Aludrox 9 Alu-Tab 25 Amitone 27 Amphojel 25 An more...